Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 45, NWS Columbia, SC

May 2, 2003Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 5:21 PM EDT for Lancaster County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 5:21 PM EDT (21:21 UTC)
Expired
May 2, 2003, 6:00 PM EDT
In force
39 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Lancaster County, SC

The radar

The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 4:40 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.4 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

875 
WUUS52 KCAE 022121
SVRCAE
SCC057-022200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 600 PM EDT.

* AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER IRWIN..MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
    ELGIN.
    HEATH SPRINGS.

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH AND DIME
SIZE HAIL.

LAT...LON 3479 8054 3463 8042 3458 8051 3460 8087
          3479 8086

AWP/CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 2:50 PM EDT, 2 hours 31 minutes earlier.

Area forecast discussion, May 2, 2:50 PM EDT, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT FRI MAY 2 2003

TONIGHT-SUN: MCS MOVING OVER THE MOUNTAINS WILL HAVE SOME TROUBLE IN
DRY AIR OVER THE AREA, BUT LEFT IN SLIGHT CHANCE FOR TONIGHT OVER
ENTIRE AREA. SAT AND SUNDAY LOOK DRY BUT PLENTY OF CLOUDS AROUND AS
LOW CENTER SPINS OFF NC COAST. CUT TEMPS A BIT FOR SUN AS CAA TRIES
TO MAKE IT SOUTH. WENT WITH GUIDANCE FOR TEMPS.

MON-FRI: UNSTABLE PATTERN SETS UP FOR NEXT WEEK AS RETURN FLOW WILL
BRING IN WARM TEMPS AND BREEZY CONDS IN ADVANCE OF AN APPROACHING
COLD FRONT ON WED. WILL PUT IN SLIGHT CHANCE ON TUES AND CHANCE OF
RAIN WED THROUGH THURSDAY NIGHT. FRONT PASSES AREA ON FRI WITH
CLEARING CONDS EXPECTED. PER HPC DISCUSSION CONCERNING ERRORS IN THE
GFS WENT WITH UKMET/ECMWF. WENT ABOVE GUIDANCE ON TUES WITH WAA IN
ADVANCE OF THE FRONT AND CUT TEMPS A BIT WITH CLOUDS AND RAIN FOR
WED AND THURSDAY.

CAE   62  84  57  80 /  20  10  10  10
AGS   61  85  55  82 /  20  10  10  10
SSC   62  83  57  79 /  20  10  10  10
OGB   63  84  58  81 /  20  10  10  10

.CAE...
GA...NONE.
SC...NONE.

JDB
Hazardous weather outlook, May 2, 5:17 AM EDT, 12 hours 4 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
517 AM EDT FRI MAY 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA.

.DAY ONE...

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND
GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

LM

In the hours before

Special weather statement, May 2, 3:30 PM EDT, 1 hour 51 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065-
077-022125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT FRI MAY 02 2003

A LINE OF THUNDERSTORMS IN THE UPSTATE OF SOUTH CAROLINA WILL BE
MOVING INTO PORTIONS OF CENTRAL SOUTH CAROLINA AND THE CENTRAL
SAVANNAH RIVER AREA OF GEORGIA AFTER 5 PM. THESE THUNDERSTORMS MAY
PRODUCE LARGE HAIL AND LOCALIZED WINDS IN EXCESS OF 55 MPH. MONITOR
NOAA WEATHER RADIO...OR LOCAL TELEVISION STATIONS TO KEEP ABREAST OF
CURRENT SEVERE WEATHER WATCHES OR WARNINGS.
Special weather statement, May 2, 4:25 PM EDT, 56 minutes before
SCZ018-022220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
425 PM EDT FRI MAY 02 2003

A STRONG THUNDERSTORM WILL MOVE THROUGH NORTHERN MCCORMICK COUNTY
BETWEEN 5 AND 6 PM. THIS STORM WILL PRODUCE WIND GUST TO 45
MPH...SOME HAIL AND FREQUENT LIGHTNING.

CDL
Special weather statement, May 2, 4:55 PM EDT, 26 minutes before
SCZ015-018-020-021-025-026-022255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
455 PM EDT FRI MAY 02 2003

...STRONG THUNDERSTORMS WILL MOVE INTO THE AREA THROUGH 6 PM...

STRONG THUNDERSTORMS WILL MOVE INTO THE AREA DURING THROUGH 6 PM.
THE STRONGEST STORMS WILL MOVE THROUGH MCCORMICK... NEWBERRY...
FAIRFIELD AND LANCASTER COUNTIES.  THESE STORMS WILL PRODUCE HAIL TO
ONE-HALF INCH...WIND GUST TO 50 MPH AND FREQUENT LIGHTNING. THE
STORMS WILL CONTINUE MOVING TO THE EAST AT 30 MILES PER HOUR.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 5:20 PM EDTSevere Thunderstorm WarningCAEMcCormick40 min
May 2, 5:36 PM EDTSevere Thunderstorm WarningCAEChesterfield39 min
May 2, 5:56 PM EDTSevere Thunderstorm WarningCAEEdgefield, McCormick49 min
May 2, 6:03 PM EDTSevere Thunderstorm WarningCAELancaster42 min
May 2, 6:21 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw54 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.